Morphine Overdose Symptoms and Treatment

  1. Article SummaryPrint
  2. Signs of an Overdose on Morphine
  3. Morphine Overdose Treatment

Morphine is a drug classified as a narcotic analgesic that is commonly used to treat moderate to severe pain. Aside from its painkilling effect, morphine has a number of medical indications. It acts by depressing the central nervous system, relieving anxiety and fear. Morphine may also be used as a cough suppressant, antidiarrheal, or anesthetic agent for surgery.

morphineMorphine is a very potent drug, and when one has developed tolerance due to frequent use, there is a possibility of dependence and addiction. Intentional or not, taking morphine in excess of the prescribed dosage can be lethal. Because of this, morphine is categorized as a controlled substance and should not be used other than for medical purposes. If someone dear to you displays morphine overdose symptoms, dial 911 or call the National Poison Control hotline at once. Once the overdose is treated, call us at 1-888-652-3778 for the immediate treatment of the morphine addiction itself.

According to research conducted by the West Virginia University School of Medicine, prescription drug overdoses have increased by 65 percent between 1999 and 2005 and commonly involve morphine, fentanyl and Oxycontin. Recently, drug overdose has surpassed automobile accidents as the leading cause of unintentional deaths among people between 35 to 54 years of age.

To minimize complications of morphine, the drug should not be used if you have taken MAO inhibitors during the last 14 days, because it may cause a serious drug-to-drug interaction. Because it may cause the development of respiratory depression, morphine should be used with caution in patients who have asthma or COPD. It may pass through breast milk, so nursing mothers should consult their physicians first before taking morphine. Morphine should not be stopped abruptly after long-term use, as it may cause patients to develop withdrawal symptoms. Call us at 1-888-652-3778 if you need help with differentiating between morphine detox and withdrawal and morphine overdose symptoms.

Did You Know?

Morphine was the very first painkiller and was discovered in the early 1800s, when it was known by the name laudanum.

Signs of an Overdose on Morphine

"The duration of morphine use should not exceed the recommended amount of time, and the doctor's instructions should be strictly followed in order to achieve desirable effects and avoid complications."The duration of morphine use should not exceed the recommended amount of time, and the doctor's instructions should be strictly followed in order to achieve desirable effects and avoid complications. If someone you know is taking morphine, these are the symptoms to watch out for that should alert you to a possible morphine overdose:

  • Clammy skin
  • Pinpoint pupils
  • Nausea and vomiting
  • Severe constipation
  • Lowered blood pressure
  • Irregular heartbeat and palpitations
  • Bluish discoloration of the lips, skin and fingernails
  • Dizziness and drowsiness
  • Weak and thready pulse
  • Muscle flaccidity
  • Shallow, difficult breathing
  • Memory loss
  • Headaches
  • Insomnia and hallucinations
  • Dry mouth
  • Seizures and tremors
  • Loss of appetite
  • Anxiety
  • Fluid in the lungs
  • Difficulty urinating
  • Gastrointestinal spasms
  • Extreme fatigue
  • Confusion and impairment in mental functioning

Substance-Abuse-TreatmentIf not attended to at once, these signs and symptoms can lead to possible cardiac arrest, coma, or even death. Seek emergency help by calling 911 if morphine overdose symptoms are suspected. Additionally, call us at 1-888-652-3778 for further evaluation and referral to the nearest morphine addiction treatment facility.

While waiting for the medical team to arrive, you should note the amount of morphine used and the time the drug was ingested. The person's age, weight, and level of consciousness should also be reported. However, obtaining this data should not come prior to calling for help from authorities.

Did You Know?

Morphine can be given via oral, intravenous, suppository, epidural, and sublingual routes.
Cessation of breathing is the most probable cause of death from morphine overdose. If breathing has stopped, the first step is to check for obstruction of the patient's airway. CPR and mouth-to-mouth resuscitation should be applied while waiting for medical assistance.
Morphine is contraindicated for pancreatitis because it causes spasms in the sphincter of Oddi.

Morphine Overdose Treatment

The goal of treatment for morphine overdose symptoms is to prevent possible irreversible damage caused by overdose. Treatment for morphine overdose is mainly supportive of the symptoms manifested by the patient. Expect the following protocols to be done during morphine overdose treatment:

  • Intravenous fluid administration
  • Application of activated charcoal for toxin absorption
  • Administration of laxatives to counteract constipation
  • Application of naloxone, a drug that is known as an antidote to morphine and its effects
  • Vital signs monitoring, especially blood pressure and respiratory rate
  • Respiratory assistance

A procedure known as the Waismann method may be used as part of the detoxification process. This program is popular in treating opiate dependency. A drug called methadone is known to aid in battling addiction and the side effects of withdrawal. Furthermore, the long-term goal of treatment is to bring the person back to a previous state. If addiction is the possible cause of overdose, it is important that the person undergo counseling and therapy. The support of family members and friends can help prevent relapse and the reoccurrence of morphine overdose symptoms.

For help finding appropriate morphine addiction treatment, call us at 1-888-652-3778.

Find a Treatment Center Today
Call Us Toll Free 1-888-652-3778 Sponsored by Leading Treatment Centers Or click the button below to request a free assessment Free Assessment
Photos
  • 230 × 150 - 25k - jpeg
  • 3910 × 1885 - 1387k - jpg
  • if an overdose is caused
  • 150 × 150 - 22k - jpg
  • Kadian and other morphine
  • Codeine Overdose Amount
  • 185 × 185 - 24k - jpg
  • Opiate Overdose Symptoms
  • Side Effects of Morphine
Popup content
News
Get Your Questions Answered
Leave a Question
  • (will not be published)

13 Questions
  1. Question: What is a physical addiction?Submitted By: Arlene B.

    Reply
    • S.F.

      A physical addiction is where the body becomes tolerant to a drug and requires more to function normally. The body stops producing certain chemicals because the drug is creating them. Once the drug is withdrawn, the body will take a while to restart production of these chemicals.

  2. Question: What is a psychological addiction?Submitted By: Gordon B

    Reply
    • Project Know Answer:

      A psychological addiction is where person feels as though he or she cannot function without the drug, particularly in stressful or social situations.

  3. Question: Why is cough medicine addictive?Submitted By: KY

    Reply
    • Regina G

      A number of cough medicines contain dextromethorphan, also known as DMX, or codeine, which are addictive substances.

  4. Question: how many point of gram should a person take?Submitted By: poy

    Reply
  5. Question: How Much is your Program… I really need help but I don’t have any moneySubmitted By: Cody Hager

    Reply
  6. Question: What do you do if you know for a fact that a loved one is addicted to pain killers, is stealing & lying to get them, but won’t admit it? How do we get them to admit it and get help?Submitted By: Charlene Schultz

    Reply
  7. Question: I need to go to medcai detoxSubmitted By: Charlotte Gros

    Reply
    • Project Know Answer:

      Call (800) 928-9139 now and get the help you need.

  8. Question: i am looking for an in patient program in or around rosemount that deals with drug addictionSubmitted By: mary

    Reply
  9. Question: is there any inpatient drug programs that except prop 36. n that will allow me to have my 4 year old daughter wit meSubmitted By: Jessica Phillips

    Reply
Useful Resources

Here are some Useful Resources for Morphine Overdose Symptoms and Treatment.

Call Today.
1-888-652-3778